Alert archive / Connecticut / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 14, NWS Boston/Norton, MA

July 2, 2023Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 2, 2023, 5:38 PM EDT for Capitol Planning Region, Connecticut. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2023, 5:38 PM EDT (21:38 UTC)
Expired
Jul 2, 2023, 6:29 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 104 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS51 KBOX 022138
SVRBOX
CTC003-013-022245-
/O.NEW.KBOX.SV.W.0014.230702T2138Z-230702T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
538 PM EDT Sun Jul 2 2023

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tolland County in northern Connecticut...
  Central Hartford County in northern Connecticut...

* Until 645 PM EDT.

* At 538 PM EDT, a severe thunderstorm was located over West
  Hartford, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Hartford, New Britain, West Hartford, Manchester, East Hartford,
  Glastonbury, Newington, Vernon, Windsor, Wethersfield, Mansfield,
  South Windsor, Farmington, Simsbury, Bloomfield, Avon, Plainville,
  Ellington, Tolland and Windsor Locks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4168 7284 4186 7286 4198 7231 4172 7226
TIME...MOT...LOC 2138Z 266DEG 16KT 4178 7276 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Nocera
2 follow-up statements
296 
WWUS51 KBOX 022202
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
602 PM EDT Sun Jul 2 2023

CTC003-013-022245-
/O.CON.KBOX.SV.W.0014.000000T0000Z-230702T2245Z/
Tolland CT-Hartford CT-
602 PM EDT Sun Jul 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN TOLLAND AND EAST CENTRAL HARTFORD COUNTIES...

At 602 PM EDT, a severe thunderstorm was located over East Hartford,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect wind damage to trees and power lines. Minor hail 
         damage to vehicles is possible.

Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Vernon, Windsor,
Wethersfield, Mansfield, South Windsor, Ellington, Tolland, Coventry,
Stafford, East Windsor, Hebron, Willington, Columbia, Bolton and
Andover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4169 7266 4187 7265 4198 7231 4172 7226
TIME...MOT...LOC 2202Z 266DEG 16KT 4179 7262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Nocera
984 
WWUS51 KBOX 022229
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
629 PM EDT Sun Jul 2 2023

CTC003-013-022238-
/O.CAN.KBOX.SV.W.0014.000000T0000Z-230702T2245Z/
Tolland CT-Hartford CT-
629 PM EDT Sun Jul 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOLLAND AND EAST
CENTRAL HARTFORD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4169 7266 4187 7265 4198 7231 4172 7226
TIME...MOT...LOC 2226Z 266DEG 16KT 4180 7246 

$$

Nocera

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:50 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 2, 3:50 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
350 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Continued warm and muggy conditions into Monday. A few strong
to severe storms are possible Monday afternoon into the evening,
generally northwest of the Boston to Providence corridor. Humid
weather for Independence Day, with scattered afternoon showers
and thunderstorms with localized torrential rainfall and gusty
winds. Trending drier for Wednesday and Thursday, but warmer
than normal with heat indices possibly reaching into the lower
to middle 90s.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A positively tilted trough over the eastern Great Lakes will
continue to send short wave energy into the region. SW flow
continues to advect in moisture rich air with dewpoints reaching
the upper 60s to lows 70s. The best chance for showers and
isolated thunder looks to initially be across western and
central MA & CT. Latest hi-res model guidance has trended
MLCAPE values up to 1000 J/kg for this evening across west
central CT into central MA. Although severe weather is not
anticipated this evening, with steep low level lapse rates,
there is a low chance for strong to severe wind gusts with
thunderstorms in CT and central MA. Heavy rain will be a bigger
concern with PWATS of 2.0-2.2 inches and warm cloud layers of
12kft. A modest SW to NE LLJ sets up across SE MA along with
Cape Cod and the Islands which brings a better chance for heavy
showers and thunder after midnight tonight. Showers and storms
begin to taper off towards sunrise, but low clouds and fog will
be around once again. Overnight lows will be above normal in the
upper 60s to low 70s. Winds overnight remain out of the SSW
around 10mph inland, while Cape Cod and the Islands will see
gusty winds up to 25mph.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The positively tilted trough shifts NE over the region with an
associated surface low moving through the region. Low clouds and
fog linger into the late morning hours with some clearing
expected in the afternoon. Even with lingering cloud cover,
MLCAPE will climb near 1000 J/kg across CT, RI, and SE MA. This
combined with modest 0- 6km bulk shear of 25-35 knots has
prompted SPC to put southern portions of the region in a
marginal risk for severe weather. MLCAPE tapers off to the
north, but better forcing for storms looks to be present with a
weak frontal boundary draped across northern MA. What this boils
down to is better chances for thunderstorms across northern MA,
but thunderstorms that do form in CT, RI, and southern MA have
a better chance to be severe. The main threats for severe
weather looks to be strong wind gusts and possibly small hail.
Heavy rain will continue to be a threat tomorrow with PWATS
around 1.5 inches. Storms should begin to fire after 2pm and
move ENE through the afternoon and evening. Highs tomorrow will
likely be dependent on how much cloud cover we can clear in the
afternoon. Highs should reach the lower to mid 80s with high
80s possible with sunshine. Winds remain SSW at 10-15 mph
gusting to 25 mph near the coasts.

Showers and thunderstorms come to and end around 11pm. Low clouds
and fog will once again move in with continued SW flow. Overnight
lows will be above normal in the upper 60s to low 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Scattered thunderstorms expected again on Independence Day,
  especially from 12-8 pm, that may contain gusty winds and
  torrential rainfall

* Drier Wed/Thu but very warm and humid

* Risk for a few showers and thunderstorms increases Fri into
  next weekend, but with many hours of dry weather. High
  humidity, too.

Details...

Overall, have moderate confidence in the details, especially
with the timing of convection, through late this week. Lower
confidence in the forecast for next weekend.

An elongated mid level trough is expected to cross southern New
England Tuesday, leading to one more day of mainly afternoon and
evening showers and thunderstorms for Independence Day. Thinking
the main severe weather risk will remain to the south of New
England. However, there could be a few stronger to possibly
severe thunderstorms Tuesday. The main threat remains downpours
and poor-drainage flooding.

Forecast still trending drier Wednesday into Thursday. There
could be some spot showers across the interior into the
afternoon, but much of our region will remain dry.

An approaching cold front Friday into Saturday should lead to
another round of showers. Some question as to how far offshore
this front can get by Sunday. There are also possible issues
with timing. For now, kept a broad mention of showers in the
forecast, but not thinking it will be raining this entire time.

After a brief cooldown Tuesday, the heat turns back up for
Wednesday and Thursday, before a cooling trend into next
weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

This afternoon...High confidence in trends. Moderate confidence
in timing.

MVFR-IFR conditions. Rounds of showers will impact the region
particularly northwest of the I-95 corridor with a few isolated
t-storms possible too. Winds are generally south to southeast 5
to 10 kts.

Tonight...High confidence in trends. Moderate confidence in
timing.

Low end MVFR-IFR conditions. Periods of showers with embedded
t-storms overnight with localized heavy rainfall. Winds
generally south to southwest 5 to 10 kts.

Monday...Moderate confidence.

VFR/MVFR conditions with periods of -SHRA early and -TSRA
possible later afternoon into the early evening. Winds generally
southwest 10 to 15 kts.

Monday night...Moderate confidence.

Mainly VFR with isolated MVFR/IFR. Isolated SHRA/TSRA coming to
an end by 06Z. Winds light and variable.

BOS Terminal...High confidence in trends. Moderate confidence in
timing.

BDL Terminal...High confidence in trends. Moderate confidence in
timing.

Outlook /Tuesday through Friday/...

Independence Day: Mainly VFR, with areas MVFR possible. Chance
SHRA, chance TSRA.

Tuesday Night: VFR. Chance SHRA, isolated TSRA.

Wednesday: VFR. Slight chance SHRA.

Wednesday Night through Thursday Night: VFR.

Friday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Relatively tranquil winds and seas expected through Monday
night. Winds generally S to SW with gusts up to 20 kt with seas
4 feet or less. Some marginal rough seas are possible across the
southern outermost coastal waters later tonight into Monday
night. Decided to issue a Small Craft Advisory for those waters
late tonight through most of Monday. It is possible this
advisory may need to be extended.

Outlook /Tuesday through Friday/...

Independence Day: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, isolated
thunderstorms. Local visibility 1 to 3 nm.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday through Friday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 AM to 1 PM EDT Monday for ANZ254.
     Small Craft Advisory from 5 AM to 4 PM EDT Monday for ANZ255.
     Small Craft Advisory from 1 AM to 1 PM EDT Monday for ANZ256.

&&

SYNOPSIS...Belk/KP
NEAR TERM...KP
SHORT TERM...KP
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Jul 2, 4:09 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Sun Jul 2 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-032015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
409 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Severe Thunderstorm Warnings in Connecticut, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.